October 2, 2022

As cold season rears its sniffling head, many students are turning to cold medicines and even antibiotics for a swift recovery. However, few people think of over-the counter medications as potentially hazardous if their instructions are not followed carefully, and mixing harmful substances can be all too easy on a college campus. Dr. Shirelle Applin talked with me about how students can more safely take care of themselves when sick.
Students tend to take a brute force approach to defeating colds, especially when schoolwork is on the line. Applin warns that “You could unknowingly be overdosing on the same or similar medications if you are not paying attention…Acetaminophen, or Tylenol, in large doses can lead to liver damage or failure in doses greater than 4 grams daily.  By just taking 2 extra-strength Tylenol you are already up to 1 gram, and if you take a combination of cold medication that also contains acetaminophen (usually 1 gram as well), you are up to half of the daily maximum dose.” Ibuprofen poses a similar threat: taking more than the recommended amount too frequently can irritate the stomach lining, according to the Chicago Tribune’s health expert, Howard LeWine, M.D..
The risk of liver damage is not at all waned with typical campus drinking habits. Drinking while taking medications, especially antibiotics, as a number of unfortunate consequences. According to Applin, “Alcohol and antibiotics can cause similar side effects: stomach upset, nausea, dizziness and lightheadedness. Combining them can intensify these side effects. There are some antibiotics like metronidazole (flagyl) and trimethoprim/sulfamethoxazole (bactrim) that can really intensify the stomach upset, resulting in nausea and vomiting.” Students are advised to not drink while on antibiotics, because the likeliness of vomiting increases considerably; if you’re vomiting up your medications, obviously they aren’t going to be effective in helping you. Many liquid cold medications contain alcohol, and while we think it’s pretty obvious one ought not drink and drive, cold medications like these “can lead to increased drowsiness, decreased reaction time, and impairment when driving a motor vehicle,” Applin says.
Drinking isn’t the only kind of frivolity those on antibiotics would be better off staying away from. Applin cited a 2003 Pharmacy Times study that explains how antibiotics work to decrease the effectiveness of oral contraceptives. She summarized, “Estrogens, whether natural or synthetic, are broken down in the liver and disposed of in the feces. Normal bacteria found in the large intestines can cause the metabolized estrogens from the liver to be diverted from their excretion pathway and brought back into the circulation for activity,” which is how oral contraceptives work, and that, “because antibiotics reduce both abnormal and normal bacteria levels, they can reduce the amounts of estrogens being re-circulated, lowering the concentration of hormones necessary to create the contraceptive effect.” Also, as stated before, since antibiotics can lead to vomiting and diarrhea, this may cause oral contraceptives to be malabsorbed.
The take away message from cautions like these is simple: read the lable. Make sure you know what you’re taking and that you aren’t mixing medications that could make you exceed the recommend dosage, or that could weaken the effect of other medications that you are taking. For your health and safety, it’s best to be patient and abandon the brute force strategy of defeating a cold, and also to temporarily give up the merriments of drinking or sex along the way.

Leave a Reply

Your email address will not be published.